One of our forum friends suggested the other day that while I'm in the hospital and getting somewhat regular bloodwork, my numbers are high and being monitored for an infection, that I should ask for a Vit-D test. I did and got the results this morning.
My number was shockingly low. The PA said she is glad I asked for it and that shel'll start me on oral supplements immediately.
I had it checked 3 years ago and it was low enough then that I should have been advised to start suplements, but guess. Now I am excited to see the possibilities that this could help with some of my symptoms even in a small way.
I hope everyone who is thinking about it will just go ahead and ask your doctor to do it. It's one more thing we can do to help manage symptoms - hopefully.
I have to admit that I didn't stick with taking the Vit D because it caused me severe constipation. Last thing I wanted was to have to start taking laxatives too. Thanks for the post though as it wouldn't be a bad idea to talk to my doctor about it again and see if there's another solution so I can start taking it again.
Thanks for getting back with me--it's good to know of the side effects of the medicine. Normally I have constipation too even without the vitamin, but lately I've gone through a spell with the opposite problem. Hopefully, I should be good for the next couple of weeks while on the prescription D. If not, I'll somehow find a way to get out in the sun, which is very, very hard right now in Texas. It's supposed to be 111 degrees today! Yikes!
I recently started Mag Ox supplements to hopefully help lessen my muscle twitching and myoclonus sx's. Mag Ox is another recommended vitamin for those with MS and similar ailments but it's common side affect is, guess what? Loose stools.
Maybe if you took both it would regulate your system a bit better. That is what I'm doing - both supplements to see if it helps (it hasn't so far.) You can ask your doctor then try it?Usually people with lower vitamin panels tend to be lower across the board. I'd be surprised it wasn't safe to take both.
That's great advice Sidesteps. I'll look into it. And, you are right about the vitamin panels being low across the board. The doctor told me that he sees this quite frequently as well.
Deb, my sympathies about the terrible and continued heat wave in Texas. That happened here in the DC area last summer. I never want to go through that again.
What prescription dose did your doctor give you, the 50,000 dose? I asked the PA at the hospital why they were only giving me 3000 when my level was very low at 4 and she said that they don't believe in giving the higher dose. Different school of thought I guess, but my PCP also agreed with them so I never got the high dose. I still had constipation at the 2000 dose as well.
When my symptoms got really bad and I went back to the Dr. again... One of the blood tests my Dr took was Vit D. My lvl was a 6 when started, last time it was checked about 4 months ago it was up to 48. It took me 1 year to get from 6 to 48.
What I did want to say is, when I first started it, I don't know if it was because my lvl was so low or what the cause was. But, the first few times I took it, wow did I get "sick"!!! Not vomiting or anything like that, but very, very tired and just down right icky feeling. It took me about a good 2 months of taking it until I felt fine after I took it. I now still take 2,000 IU daily. Along with a gazillion other vitamins hoping they would help (so far they haven't).
By the way I was taking 50,000 IU weekly which is what made me feel icky. I no longer take that and just take the 2,000 daily. From all my reading on Vitamin D, D3 is much better then D2 which is what I'm pretty sure the 50,000 IU is.
My vitamin D level was at a 6 too...My gp ordered the test after I got out of the hospital....Glad he did, because with that level he told me my pain index is double than what it should be....In other words, the pain you feel more....I blame this for my terrible experience with my first steroid treatment....I was taking 50,000iu's per week for one month....It helped me out tremendously, I believe...The doctor told me it could help out with fatigue too, but I really didn't notice a change..He also told me that levels of vit d get used up in the winter and it is common for people with ms to get below normal levels...Or critical levels...
I'm taking the 50,000 iu's per week for a month, too, then I take over the counter Vitamin D daily. I have to call the doctor's office because I can't remember the dosage.
I don't feel any different today than yesterday, but we'll see. I wonder why it's common for people with MS to have low vitamin D levels . . . I looked it up and saw that there could be a connection with MS, but the connection was something about people living in cooler climates . . . I definitely don't live in a cool climate! Plus, my sister, who also has MS and low vitamin D levels, lives in Texas. MS is weird.
Has anyone heard about the benefits and cinnamon? My coworker gives me a hard tome because I'm addicted to anything with cinnamon and last night I saw info on the net that there could be benefits of taking a cinnamon supplement.
The other thing I'm addicted to is diet coke which is supposedly not good for ms. My neuro didn't day anything about my diet coke consumption.
Does anyone have any thoughts on either diet coke or cinnamon?
And my vitamin d level was on the low side of normal and I was walking outside 30 minutes a day. Have had to give it up since it's too hot right now and can't get my self to get up at 5:30 like I used to.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.